Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 148, NWS St. Louis, MO

August 9, 2001Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 9, 2001, 4:04 PM CDT for Randolph County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2001, 4:04 PM CDT (21:04 UTC)
Expired
Aug 9, 2001, 4:45 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Randolph County, IL

The radar

The St Louis radar (KLSX), 93 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1801 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

103 
WUUS53 KLSX 092105
SVRSTL
ILC157-092145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
404 PM CDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 445 PM CDT

* AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BALDWIN...MOVING SOUTHEAST AT 30 MPH. THE
  PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING WINDS.

* LOCATIONS IN THE PATH...
  SPARTA

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3823 8998 3809 9014 3792 8978 3819 8960

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:30 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 9, 2:30 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT THU AUG 9 2001

A COLD FRNT WL BE PUSH ACRS MO TNGT AND ERLY FRI...SO KP LIKELY IN
THE FCST FOR TNGT AND 30% FOR FRI MORNG.  ALL MDLS AGR WITH THE NEXT
24H FCST.  FWCS AND MAVS TEMPS AND POPS VERY CLOUSE.

COMPUTED LIS FOR LATE THIS AFTN SHWD -10 OVER N-CNTRL MO AND
MORE STABLE LIS WL BE PUSH INTO NRN MO TNGT AND IN CNTRL MO ON FRI.

AT THIS TIME APPEAR WARM AND HUMID AIR MASS WL BE PUSH S OF CWA...SO
WL INCLD COOL FOR MRNG LOW FRI AND SAT NGT.  TEMPS WL WARM IN THE
MID 80S ACRS OUR AREA BY SUN AND MON.  ALSO AFTER THIS ROUND OF
SHOWES AND TSTMS TNGT...DRY WX PTN THRU MOST OF NEXT WEEK.

SCT SHWRS AND FEW TSTMS HAVE DEVELOP ERLY THIS AFTN FRM S-CNTRL MO
INTO NE MO AND W-CNTRL IL...THEY SHWD CONTINUE THROUGH THIS EVE AND
TNGT.

.STL...NONE

In the hours before

Special weather statement, Aug 9, 12:05 PM CDT, 3 hours 59 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-092300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1205 PM CDT THU AUG 9 2001

THE SEVERE WEATHER THREAT:  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.
THE THREAT AREA FOR SEVERE STORMS IS ALONG AND NORTH OF A LINE
EXTENDING FROM JUST SOUTH OF HANNIBAL MISSOURI EAST TO VANDALIA
ILLINOIS.

FOR THE PERIOD:  THIS AFTERNOON AND TONIGHT.

THE WEATHER OUTLOOK:  THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
COLD FRONT WHICH WILL MOVE SOUTHWARD INTO NORTHERN PORTIONS OF
MISSOURI AND ILLINOIS THIS EVENING.  SOME OF THESE STORMS MAY BECOME
SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WINDS.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:22 PM CDTSevere Thunderstorm WarningLSXMonroe38 min
Aug 9, 3:43 PM CDTSevere Thunderstorm WarningLSXJersey, Madison47 min
Aug 9, 4:18 PM CDTSevere Thunderstorm WarningLSXMadison42 min
Aug 9, 4:54 PM CDTSevere Thunderstorm WarningLSXRandolph36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.